Tums overdose; Calcium overdose
Calcium carbonate is commonly found in antacids (for heartburn) and some dietary supplements. Calcium carbonate overdose occurs when someone takes more than the normal or recommended amount of a product containing this substance. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Calcium carbonate can be dangerous in large amounts.
Products that contain calcium carbonate are certain:
Other products may also contain calcium carbonate.
Symptoms of a calcium carbonate overdose include:
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
Treatment may include:
Calcium carbonate is not very poisonous. Recovery is quite likely. But, long-term overuse is more serious than a single overdose, because it can cause kidney stones and more serious damage to kidney function. High calcium levels can also cause serious heart rhythm disturbances. Few people die from an antacid overdose.
Keep all medicines in child-proof bottles and out of the reach of children.
Aronson JK. Antacids. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:41-42, 507-509.
Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.BACK TO TOP
Review Date: 6/27/2019
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2020 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.